Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2018, 6:32 PM MST for Pinal County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 6:32 PM MST (01:32 UTC)
- Expired
- Jul 16, 2018, 6:55 PM MST
- In force
- 23 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 67 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 2417 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607 WUUS55 KTWC 170132 SVRTWC AZC021-170215- /O.NEW.KTWC.SV.W.0020.180717T0132Z-180717T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 632 PM MST MON JUL 16 2018 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Northeastern Pinal County in southeastern Arizona... * Until 715 PM MST. * At 632 PM MST, a severe thunderstorm was located near Kearny, moving west at 5 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Kearny and Kelvin. This includes Route 177 between mile markers 144 and 157. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3324 11095 3305 11083 3299 11101 3311 11112 TIME...MOT...LOC 0132Z 068DEG 6KT 3307 11097 HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
253
WWUS55 KTWC 170155
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
655 PM MST MON JUL 16 2018
AZC021-170205-
/O.CAN.KTWC.SV.W.0020.000000T0000Z-180717T0215Z/
Pinal-
655 PM MST MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PINAL COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3324 11095 3305 11083 3299 11101 3311 11112
TIME...MOT...LOC 0148Z 068DEG 6KT 3306 11101
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:35 PM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 16, 2:35 PM MST, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 235 PM MST Mon Jul 16 2018 .SYNOPSIS...Plenty of moisture and instability will remain in place to support daily showers and thunderstorms through at least the middle of the week. Some storms will generate strong winds and heavy rain. Partial drying from the east may lead to reduced thunderstorm coverage by the weekend, along with hotter temperatures. && .DISCUSSION...Daytime heating in combination with an inverted trough approaching the area were aiding in the development of showers and thunderstorms this afternoon in the mountains. A strengthening steering flow from the northeast to east in association with the approaching inverted trough will also help storms to move into the valleys today. Recent HRRR solutions supported the notion of storms tracking into lower deserts of Pima and Pinal counties this evening. Locally heavy rainfall will be the main concern, but the environment will also support strong thunderstorm winds. Models were in agreement with tracking the inverted trough through northern Mexico tonight and Tuesday with less of an influence for tomorrow's thunderstorm potential. High pressure aloft will become established over the Great Basin region around Wednesday before shifting over the Desert Southwest this coming weekend. This adjustment in the position of the upper high will result in some warming and drying aloft by the end of the week. This warmer and drying will eventually translate to less thunderstorm activity and hotter daytime temperatures by week's end. && .AVIATION...Valid through 18/00Z. Isolated to scattered SHRA/TSRA through late this evening can be expected. Cloud bases 8k-12k ft AGL with SCT-BKN clouds above 20k. Winds remain below 12 kts through the period, with stronger gusts possible around TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active weather pattern will continue to produce showers and thunderstorms, mainly during the afternoon and evening hours. Toward the middle of the week, a shift begins to take place bringing in drier air and reducing rain chances. However, isolated storms could still develop, especially over the higher terrain. Temperatures also gradually warm through the week. 20-ft winds remain below 15 mph, although the Upper Gila River Valley will experience gustier northwesterly winds at times. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 16, 2:57 PM MST, 3 hours 35 minutes before
Special Weather Statement National Weather Service Tucson AZ 257 PM MST MON JUL 16 2018 AZZ503-507-513-162230- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 257 PM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 330 PM MST... At 256 PM MST, Doppler radar was tracking a cluster of thunderstorms 7 miles southwest of Sierra Vista, moving southwest at 5 mph. Winds in excess of 40 mph and pea sized hail will be possible with these storms. Locations impacted include... Sierra Vista, Sierra Vista Southeast, Fort Huachuca, Kino Springs, Coronado National Memorial, Canelo, Nicksville, Parker Canyon Lake, Ramsey Canyon Preserve and Lochiel. LAT...LON 3149 11085 3160 11036 3133 11014 3133 11082 TIME...MOT...LOC 2156Z 062DEG 5KT 3149 11039 HARDIN
Special weather statement, Jul 16, 3:48 PM MST, 2 hours 44 minutes before
Special Weather Statement National Weather Service Tucson AZ 348 PM MST MON JUL 16 2018 AZZ504-507-513-514-162330- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 348 PM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST CENTRAL COCHISE COUNTIES UNTIL 430 PM MST... At 347 PM MST, Doppler radar was tracking two strong thunderstorms, one 5 miles east of Vail and one 10 miles north of Benson, moving southwest at 20 mph. Wind gusts up to 50 mph and brief heavy rain will be possible with this storm. Locations impacted include... Benson, Mescal, Corona De Tucson and Vail. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3224 11055 3218 11021 3174 11045 3186 11086 TIME...MOT...LOC 2247Z 036DEG 16KT 3200 11053
Special weather statement, Jul 16, 4:49 PM MST, 1 hour 43 minutes before
Special Weather Statement National Weather Service Tucson AZ 449 PM MST MON JUL 16 2018 AZZ503-504-513-170030- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 449 PM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 530 PM MST... At 447 PM MST, Doppler radar was tracking a line of strong thunderstorms extending from west of the Tucson International airport to 11 miles southeast of Green Valley. Movement was west southwest at 20 mph. Winds in excess of 40 mph and brief heavy rain will be possible with these storms. Locations impacted include... South Tucson, Green Valley, Sahuarita, Drexel Heights, Rio Rico, Three Points, Tubac, Patagonia, Amado, Tumacacori, San Xavier Mission, Madera Canyon and Arivaca Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3210 11138 3144 11113 3155 11068 3216 11099 TIME...MOT...LOC 2347Z 073DEG 16KT 3210 11114 3173 11086
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:45 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 16, 10:45 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Jul 17, 3:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Jul 17, 4:36 PM MST | Dust Storm Warning | TWC | Pima | 84 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.